Alert archive / Iowa / Wind Advisories in 2024
Wind Advisory 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Feb 8, 2024, 1:45 AM CST for Jackson County, Minnesota; Buena Vista County, Clay County, Dickinson County, Iowa. It took effect at Feb 8, 2024, 9:00 AM CST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Feb 8, 2024, 1:45 AM CST (07:45 UTC)
- In effect from
- Feb 8, 2024, 9:00 AM CST
- Expired
- Feb 8, 2024, 2:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Sioux Falls, SD
Counties Buena Vista County, IA, Clay County, IA, Dickinson County, IA, Jackson County, MN
The radar
The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1342 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 481 m²/s²
- 0-3 km storm-relative helicity
- 479 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
800 WWUS73 KFSD 080745 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 145 AM CST Thu Feb 8 2024 IAZ003-014-022-MNZ090-082000- /O.NEW.KFSD.WI.Y.0001.240208T1500Z-240208T2000Z/ Dickinson-Clay-Buena Vista-Jackson- Including the cities of Spirit Lake, Milford, Arnolds Park, Spencer, Storm Lake, Jackson, and Lakefield 145 AM CST Thu Feb 8 2024 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 2 PM CST THIS AFTERNOON... * WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...In Iowa, Dickinson, Clay and Buena Vista Counties. In Minnesota, Jackson County. * WHEN...From 9 AM this morning to 2 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
983 WWUS73 KFSD 081738 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1138 AM CST Thu Feb 8 2024 IAZ003-014-022-MNZ090-082000- /O.CON.KFSD.WI.Y.0001.000000T0000Z-240208T2000Z/ Dickinson-Clay-Buena Vista-Jackson- Including the cities of Spirit Lake, Spencer, Arnolds Park, Jackson, Lakefield, Milford, and Storm Lake 1138 AM CST Thu Feb 8 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM CST THIS AFTERNOON... * WHAT...Southwest winds around 25 mph with gusts up to 45 mph. * WHERE...In Iowa, Buena Vista, Clay, and Dickinson Counties. In Minnesota, Jackson County. * WHEN...Until 2 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. $$ AP
411 WWUS73 KFSD 082021 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 221 PM CST Thu Feb 8 2024 IAZ003-014-022-MNZ090-082130- /O.EXP.KFSD.WI.Y.0001.000000T0000Z-240208T2000Z/ Dickinson-Clay-Buena Vista-Jackson- Including the cities of Spirit Lake, Spencer, Arnolds Park, Jackson, Lakefield, Milford, and Storm Lake 221 PM CST Thu Feb 8 2024 ...WIND ADVISORY HAS EXPIRED... Wind gusts have decreased to below advisory criteria. Therefore, the wind advisory will be allowed to expire. $$ AP
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Feb 7, 10:15 PM CST, 3 hours 30 minutes earlier. Its key messages:
- Record high overnight lows possible tonight and Thursday night.
- Chances for measurable precipitation returns this evening through Thursday evening. Light rain is expected with locations along and west of the James River seeing one to two tenths of an inch of rain. Other locations are expected to see a few hundredths. While a dusting of snow is possible, no new snow accumulations are expected.
- Above normal temperatures continue to a lesser extent (5-10+ deg F) through the weekend and into early next week.
Area forecast discussion, Feb 7, 10:15 PM CST, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1015 PM CST Wed Feb 7 2024 .KEY MESSAGES... - Record high overnight lows possible tonight and Thursday night. - Chances for measurable precipitation returns this evening through Thursday evening. Light rain is expected with locations along and west of the James River seeing one to two tenths of an inch of rain. Other locations are expected to see a few hundredths. While a dusting of snow is possible, no new snow accumulations are expected. - Above normal temperatures continue to a lesser extent (5-10+ deg F) through the weekend and into early next week. && .DISCUSSION... Issued at 312 PM CST Wed Feb 7 2024 Gusty conditions continue this afternoon with gusts reaching up to 30-40 mph. With abundant mid and high level clouds across the region, temperatures have only warmed into the 50s. This has kept mixing a bit weaker and kept the strongest winds from being mixed to the surface. That being said, isolated gusts above 40 mph remain possible for this evening and night, strongest along and east of I- 29 where the strongest surface pressure gradient (SPG) will lie. The other aspect is light rain chances this evening and night. Lee cyclogenesis will continue as an upper level trough continues its ejection from the Rockies and into the Plains states. Shortwaves rotating through the upper wave will introduce chances for rain this evening through the overnight hours and into tomorrow morning. Soundings show dry air in the mid and low levels but do slowly saturate through the evening and overnight hours. This moistening will also coincide with steeping mid level lapse rates which will generate a small amount of CAPE. With CAPE values only up to around 100 J/kg at the most, a few rumbles of thunder will be possible. Hi- res guidance depicts two periods of rain. The first period begins this evening with hit or miss showers throughout the area. The second period comes early tomorrow morning as a cold front begins to move into the forecast area. The front looks to provide a focus for rain mainly during the morning hours, which should allow for a more widespread light rain to pass through the area. The other aspect for tonight is another chance for record warm low temperatures. With the remaining winds and cloud cover, lows will only fall to the upper 30s to mid 40s, warmest along and east of I-29. The surface low and associated cold front will push through the area by the early afternoon hours tomorrow, ending rain chances for most of the area. With the cold front through, temperatures will not be as warm with highs only warming to the low 40s across central South Dakota to up to around 50 degrees F in northwest Iowa. With cooling temperatures behind the front, a few hi-res guidance members show very light snow filtering into locations along the highway-14 corridor Thursday evening. However, have opted for a dry solution as only a few members are showing this and soundings show drying in the low levels in the post frontal environment. Rainfall totals remain on the light side with locations along and west of the James River expected to get between one to two tenths of an inch. Only a few hundredths are expected for all other locations. While a dusting of snow is possible, have opted to leave snowfall totals at a straight zero. With a cooler airmass introduced to the region, low temperatures will be cooler, only falling down to 20s and 30s overnight. Friday through the weekend and into early next week will be quiet as dry northwest flow prevails. A long wave tough associated with the southern jet stream will push into the Southern Plains over the weekend. This will keep the Northern Plains tied to the northern and cooler jet stream. Despite the cooler conditions, highs will warm to the 30s and 40s during this period of time. While relatively cooler, this will continue above average temperatures for the region as highs will average around 5 to 10+ degrees above average. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 1010 PM CST Wed Feb 7 2024 Initial band of rain associated with warm advection and the low level jet continues to move into Minnesota and Iowa. Very minimal rain amounts with this precipitation area and ceilings remain at VFR levels. Second area of rain tied more directly to low-lvl circulation moving northward out of Nebraska will bring an increased risk for showers to areas west of the Missouri River early this morning. Broad LLWS will persist along and east of I-29 through 14Z. Eventually the low-lvl and surface low will move east and northeast bringing scattered rain and lower ceilings towards daybreak. Ceilings should initially drop to MVFR levels before lowering to IFR levels by mid-day across much of the Tri-State area. West to northwest winds will gust over 30 mph at times behind the passage of the surface low through the afternoon and evening. Some improvement in ceilings is possible by the evening, but most areas will remain below VFR levels through midnight. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...Meyers AVIATION...Dux
Hazardous weather outlook, Feb 7, 11:44 AM CST, 14 hours 1 minute before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1144 AM CST Wed Feb 7 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-081745- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 1144 AM CST Wed Feb 7 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. A spring-like weather system will be moving into the region today, producing strong southerly wind gusts of 35 to 40 mph, with isolated gusts to 45 mph possible. Gusty winds of 30 to 40 mph continue into this evening, easing slightly after midnight. Scattered light rain showers are expected to develop by this evening and tonight, with the best chances across portions of southeast South Dakota and southwest Minnesota. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered light showers will continue Thursday morning, mainly along and north of Interstate 90. Precipitation looks to remain all rain through Thursday, though some very light snow could mix in toward central South Dakota, and also north of Highway 14 on Thursday. Winds will swing around to the west late tonight and Thursday, with gusts again reaching 30 to 40 mph by Thursday afternoon. No hazardous weather is expected Friday into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in Iowa, 2024Wind Advisories in Minnesota, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.